H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Tigecycline-Induced Severe Hypoglycemia in a Non-Diabetic Individual: A Case Report and Brief Review of Tigecycline-Induced Severe Hypoglycemia

Unusual or unexpected effect of treatment, Unexpected drug reaction

Avik Ray, Swati Sharma, Shubham Atal, Balakrishnan Sadasivam, Ratinder Jhaj

India Department of Pharmacology, All India Institute of Medical Sciences Bhopal, Bhopal, Madhya Pradesh, India

Am J Case Rep 2020; 21:e924556

DOI: 10.12659/AJCR.924556

Available online: 2020-06-03

Published: 2020-07-15


#924556

BACKGROUND: Tigecycline is a broad-spectrum antibiotic belonging to the glycylcycline class. Hypoglycemia is a rare adverse effect associated with its use. We report a case of multiple episodes of severe hypoglycemia in a non-diabetic patient on treatment with tigecycline for cellulitis following snake bite.
CASE REPORT: A 45-years-old male was admitted with cellulitis of left leg due to snake bite with sepsis, acute kidney injury, and disseminated intravascular coagulation. A transtracheal aspirate culture showed infection with Klebsiella pneumoniae, and parenteral tigecycline was started based on the drug-sensitivity testing results. Multiple severe hypoglycemic episodes occurred, with persistently low blood glucose levels in the subsequent days. Tigecycline was stopped at the physician’s discretion due to completion of the recommended course of treatment. The blood glucose levels continued to remain either below or on the lower end of the normal range before it started rising gradually. Tigecycline was again started based on another drug-sensitivity testing. A total of 4 episodes of hypoglycemia occurred over the next 2 days, and tigecycline was stopped prematurely. The patient’s condition gradually improved with no more hypoglycemic episodes, and he was finally discharged.
CONCLUSIONS: We report a non-diabetic patient of cellulitis following snake bite who suffered from tigecycline-induced severe hypoglycemic episodes that persisted for a prolonged period of time. After a thorough search of the published literature, we could not find such a case of severe and sustained hypoglycemia due to tigecycline in an individual without diabetes and not on any hypoglycemic agent.

Keywords: Diabetes Mellitus, Hypoglycemia, Intensive Care Units



Back